Alert archive / Nebraska / Flash Flood Warnings in 2025

Flash Flood Warning 13, NWS Goodland, KS

September 16, 2025Dundy County, Hitchcock County, Nebraska

NWS Goodland, KS issued this flash flood warning at Sep 16, 2025, 6:41 PM MDT for Dundy County, Hitchcock County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2025, 6:41 PM MDT (00:41 UTC)
Expired
Sep 16, 2025, 10:00 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Dundy County, NE, Hitchcock County, NE

The radar

The Goodland radar (KGLD), 81 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1624 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1624 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1905 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

581 
WGUS53 KGLD 170041 RRA
FFWGLD
NEC057-087-170400-
/O.NEW.KGLD.FF.W.0013.250917T0041Z-250917T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
641 PM MDT Tue Sep 16 2025

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Southeastern Dundy County in southwestern Nebraska...
  Southwestern Hitchcock County in southwestern Nebraska...

* Until 1000 PM MDT /1100 PM CDT/.

* At 641 PM MDT /741 PM CDT/, Doppler radar indicated thunderstorms 
  producing heavy rain across the warned area. Between 1 and 2.5 
  inches of rain have fallen. Additional rainfall amounts up to 3 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Benkelman, Trenton, Stratton, Max and Parks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4018 10101 4018 10096 4000 10123 4000 10129
      4000 10132 4000 10141 4000 10142 4000 10143
      4000 10147 4000 10149 4000 10152 4000 10163
      4000 10168 4000 10181 4028 10133

FLASH FLOOD...RADAR INDICATED

$$

CA
1 follow-up statement
826 
WGUS73 KGLD 170358
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
958 PM MDT Tue Sep 16 2025

NEC057-087-170408-
/O.EXP.KGLD.FF.W.0013.000000T0000Z-250917T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dundy NE-Hitchcock NE-
958 PM MDT Tue Sep 16 2025 /1058 PM CDT Tue Sep 16 2025/

...FLASH FLOOD WARNING WILL EXPIRE AT 10 PM MDT /11 PM CDT/ THIS 
EVENING FOR SOUTHEASTERN DUNDY AND SOUTHWESTERN HITCHCOCK COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 4018 10101 4018 10096 4000 10123 4000 10129
      4000 10132 4000 10141 4000 10142 4000 10143
      4000 10147 4000 10149 4000 10152 4000 10163
      4000 10168 4000 10181 4028 10133

$$

CG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 5:17 PM MDT, 1 hour 24 minutes earlier. Its key messages:

  • Afternoon and evening storms will return to the region on Tuesday and Wednesday. Severe weather possible Tuesday. Potential hazards include hail, wind, flooding and perhaps a landspout or two.
  • Highs in the 70s are expected Wednesday through Friday.
Area forecast discussion, Sep 16, 5:17 PM MDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
517 PM MDT Tue Sep 16 2025

.KEY MESSAGES...

- Afternoon and evening storms will return to the region on
  Tuesday and Wednesday. Severe weather possible Tuesday.
  Potential hazards include hail, wind, flooding and perhaps a
  landspout or two.

- Highs in the 70s are expected Wednesday through Friday.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 124 PM MDT Tue Sep 16 2025

Today, an 850 mb low has formed in northeastern Colorado. This is
assisting in the warm, moister advection into the CWA. Temperatures
are expected to get into the mid to upper 80s with some southeastern
parts of the CWA seeing 90 degrees

The 850 mb low is starting to move into the CWA. This low looks to
stretch from the Dakotas down into Colorado. With the elongated low,
we are expecting multiple initiation areas across the region. As of
17Z, extending south from the center of the low there is a dryline
along the eastern Colorado border and another one along the western
edge of the CWA. To the northeast of the low, there is a cold front
across Nebraska. Overall, the low has shifted north from what
guidance was showing yesterday.

With the northern shift, the southern zone is now expected to play a
more major part in today's convective threat. Along the dryline,
storms are expected to start firing between 21-23Z, although there
are already some storms firing in northeastern Colorado, which is on
the northern end of the dryline. These storms are expected to move
to the east-northeast throughout the afternoon and early evening
hours, potentially impacting areas as far north as U.S. 36. This
zone looks to be a broken, thin line of elevated storms. Hail up to
2 inches and winds of 50-60 MPH look to be the main threats. This
line of storms looks to run into the cold front coming in from the
northwest around 23-3Z. There is a 15% chance the dryline will not
fire until it collides with the cold front.

The first northern zone will be the main severe threat of the day.
This line will be the southwest/northeast oriented cold front that
is firing storms in western Nebraska. The cold front looks to start
moving into the northwestern CWA around 22-02Z. CAMs are not
handling the current convection well, so confidence in exact timing
is only around 50%. This will be a more solid line of storms,
potentially turning into a QLCS, especially if it grows to the
southeast. With the northward shift, we are not expecting to get the
full brunt of the storms, which will be north of U.S. 34. Main
threats will be hail up to 2 inches early on with 60-75 MPH wind
becoming the main threat later in the event. The risk for a tornado
is very low due to ML-LCLs hovering between 3-3.75 km.

As of 1930Z, there are some storms forming along a weak dryline in
the eastern CWA. There is a 5-10% chance a single supercell could
fire off of this boundary. If this occurs, it will likely become
severe quickly with hail up to 2-2.5 inches and a landspout would be
possible. With the dryline and cold front, there is a 2-5% chance of
landspouts forming in the early stages of storm development this
event.

Late this evening, around 6-9Z, the 500 mb low looks to eject a
shortwave across eastern Colorado which will lead to another
widespread wave of precipitation. By this point, most of the
instability will have been depleted, but there will be ample shear,
forcing, and moisture. This means the threat for severe weather is
low, but not 0. These storms will be efficient rain producers, so
the threat for flooding will be highest with these storms.

The hail and wind threats look to be lowering around 4-6Z and
finished by 7/8Z. Storms and showers are expected to persist through
sunrise Wednesday. With that, the flash flooding threat will continue
until around 12Z Wednesday when precipitation weakens and move off
to the east. Overnight temperatures look to cool into the 50s and
low 60s. We could see some patchy fog tonight, especially in the
northern CWA.

Tomorrow, the 500 mb low will be moving over the CWA, and we will
have northerly winds working to keep temperatures capped in the 70s.
We will clear out for most of the day, making it a fairly pleasant,
sunny day. However, another shortwave is expected to sweep across
eastern Colorado and into the CWA tomorrow evening. With the cooler
temperatures, instability should be pretty limited. This will
minimize the severe potential with storms tomorrow evening, but some
small hail and winds up to 50 MPH are possible. Also, this looks to
be another round of efficient rain producing storms, leading to a
flooding threat for places that see a lot of precipitation Tuesday
night. This precipitation looks end around 12Z Thursday, but may
persist into the late morning. Overnight temperatures look to cool
into the 50s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Issued at 124 PM MDT Tue Sep 16 2025

The long-term will start off with a low pressure system over the
northern Plains extending into the CWA. This will keep Thursday's
temperatures fairly cool, in the 70s, and give us a moderate chance
of seeing showers and storms throughout the day. Friday, a ridge
starts building into the region from the west, slowly pushing the
low out during the day Friday, but putting us under northwesterly
flow. This pattern could last over the weekend, continuing the
unsettled weather we've been seeing and warming us into the 80s, or
a low over the northwestern CONUS will flatten the ridge and lead to
zonal flow. The zonal flow would equate to less precipitation
potential, but temperatures would largely remain in 70s.

Long range guidance is showing a potent low coming in from the
northwest CONUS some time between Sunday evening and Tuesday
morning, leading to our next potential for organized convection.

Throughout the long-term, lows look to cool into the low to mid 50s,
although the western CWA could see some upper 40s.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 508 PM MDT Tue Sep 16 2025

KMCK will see storms continue through majority of the night and
into tomorrow morning. Over the next few hours, heavy rain will
continue with a few breaks to bring it back to MVFR. We are
expecting stratus to closely follow the convection, as well as
fog. Conditions look to improve in the late morning to mid day.

KGLD should see some showers moving in from the west. We are
expecting to see a few embedded storms impact the airport.
Stratus is also expected until 15Z, after that VFR conditions
are expected to return.

&&

.HYDROLOGY...
Issued at 124 PM MDT Tue Sep 16 2025

Over the past few days, the U.S. 34 corridor have received between
0.25 and 2.5 inches of rain. We have not received any reports of
flooding across this area over the past few days and Monday's clear
skies helped to dry up the area, making it more resistant to
flooding. However, as mentioned in the discussion above, we are
expecting efficient precipitation following a round of potentially
severe storms Tuesday evening into Wednesday morning. If training
storms are able to form over our Nebraska counties could see 0.5-2
inches of rain over a course of 6-12 hours with pockets up to 4-5
inches. Confidence in these higher amounts is only around 10%, but
it's a risk that shouldn't be discounted. Current confidence in
nuisance flooding (water in fields, full ditches, low water
crossings with some flowing water) occurring in our Nebraska
counties is 40-45%. Confidence in flash flooding in the same area is
about 15%.

Wednesday evening, we are expecting another round of efficient rain
producing storms in the souther CWA, mainly along and south of U.S.
40. The risk for flooding will heavily depend on how the rain
tonight pans out. If this location gets 0.5-1 inch of rain,
confidence in flooding would increase to about 35%, otherwise it will
hover around 15-20%. This would be an overnight flooding event, if
it were to happen, potentially evolving into Thursday morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...CA
LONG TERM...CA
AVIATION...CA
HYDROLOGY...CA
Hazardous weather outlook, Sep 16, 2:09 PM MDT, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
209 PM MDT Tue Sep 16 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-172015-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
209 PM MDT Tue Sep 16 2025 /309 PM CDT Tue Sep 16 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Severe Thunderstorm Watch has been issued until 9 PM MT, 10 PM CT.
Large hail, damaging winds, localized flooding and, although
unlikely, a tornado or two are all possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Strong to severe storms may return throughout the rest of the week.
Wednesday evening, locations along and south and U.S. 40 could see
60
MPH winds and 1 inch hail.

.SPOTTER INFORMATION STATEMENT...

Active weather across portions of the Tri-State Area is anticipated.
Spotters are encouraged to report significant weather conditions.

In the hours before

Local storm report, Sep 16, 6:19 PM MDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
619 PM MDT Tue Sep 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     Hail             2 SW Mccook             40.18N 100.65W
09/16/2025  M3.00 Inch       Red Willow         NE   Storm Chaser

            measured 3.4 inch hail picked up at 6 PM MT.

&&

JTL
Local storm report, Sep 16, 6:20 PM MDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
620 PM MDT Tue Sep 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     Hail             3 W Mccook              40.20N 100.68W
09/16/2025  M3.00 Inch       Red Willow         NE   Public

            3.5 inch hail, unsure of when picture was
            sent.

&&

JTL
Local storm report, Sep 16, 6:28 PM MDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
628 PM MDT Tue Sep 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Hail             2 NNE Ludell            39.88N 100.95W
09/16/2025  E1.50 Inch       Rawlins            KS   Trained Spotter

            Corrects previous hail report from 2 NNE
            Ludell. Trained spotter reports a lot of
            1-1.50 inch hail, enough to cover the
            ground.

&&

JTL
Local storm report, Sep 16, 6:30 PM MDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
630 PM MDT Tue Sep 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     Hail             3 WSW Parks             40.03N 101.79W
09/16/2025  E0.70 Inch       Dundy              NE   Trained Spotter

&&
Local storm report, Sep 16, 6:37 PM MDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
637 PM MDT Tue Sep 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     Hail             Stratton                40.15N 101.23W
09/16/2025  E1.00 Inch       Hitchcock          NE   Trained Spotter

&&
Local storm report, Sep 16, 6:40 PM MDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Goodland KS
640 PM MDT Tue Sep 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     Hail             5 WNW Herndon           39.94N 100.86W
09/16/2025  M1.50 Inch       Rawlins            KS   Trained Spotter

&&

JTL

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 6:10 PM MDTSevere Thunderstorm WarningGLDHitchcock50 min
Sep 16, 6:10 PM MDTSevere Thunderstorm WarningGLDDundy50 min
Sep 16, 6:11 PM MDTSevere Thunderstorm WarningGLDDundy, Hitchcock49 min
Sep 16, 6:15 PM MDTAreal Flood AdvisoryGLDDundy26 min
Sep 16, 6:26 PM MDTSevere Thunderstorm WarningGLDDundy49 min
Sep 16, 6:41 PM MDTFlash Flood WarningGLDDundy3 hr
Sep 16, 6:50 PM MDTSevere Thunderstorm WarningGLDHitchcock, Red Willow40 min
Sep 16, 7:01 PM MDTSevere Thunderstorm WarningGLDHitchcock29 min
Sep 16, 7:12 PM MDTSevere Thunderstorm WarningGLDDundy48 min
Sep 16, 7:23 PM MDTSevere Thunderstorm WarningGLDHitchcock, Red Willow26 min
Sep 16, 7:29 PM MDTSevere Thunderstorm WarningGLDHitchcock46 min
Sep 16, 8:03 PM MDTAreal Flood AdvisoryGLDHitchcock, Red Willow3 hr
Sep 16, 9:54 PM MDTAreal Flood WarningGLDRed Willow17 hr
Sep 16, 10:01 PM MDTAreal Flood WarningGLDHitchcock17 hr
Sep 17, 7:48 AM MDTRiver Flood WarningGLDHitchcock12 hr

Nearby

Flash Flood Warnings in Nebraska, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.